New York, 2011Damaging Winds in New York, May 29, 2011
May 29, 2011 · NWS BGM · 10 events in 4 counties and zones
A weak upper level disturbance combined with orographic and lake boundary influences in an unstable atmosphere to produce scattered showers and thunderstorms across central New York. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance combined with orographic and lake boundary influences in an unstable atmosphere to produce scattered showers and thunderstorms across central New York. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 8:25 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, May 29, 8:25 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 PM EDT SUN MAY 29 2011
.SYNOPSIS...
BUILDING HIGH PRESSURE WILL BRING INCREASINGLY WARM WEATHER TO
OUR AREA THROUGH TUESDAY. WEAK DISTURBANCES MOVING AROUND THE
NORTHERN EDGE OF THE HIGH PRESSURE AREA WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA TONIGHT AND MONDAY
AFTERNOON...BUT MOST OF THE TIME IT WILL BE DRY. A COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY...
FOLLOWED BY COOLER WEATHER LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
930 PM UPDATE...
SVR WATCH 399 HAS BEEN ISSUED FOR A PORTION OF CENTRAL NY TO THE
WEST OF INTERSTATE 81...NOT INCLUDING BROOME COUNTY AT THIS TIME.
MESOSCALE CONVECTIVE SYSTEM WAS RACING ACROSS LAKE ERIE AND
ORGANIZING A LITTLE BETTER INTO A LINEAR STRUCTURE. 00Z BUF
SOUNDING INDICATED STILL PLENTY OF LOW LVL INSTABILITY WITH
MESOSCALE FEATURE ABLE TO OVERCOME ANY MID-LEVEL THERMAL
LIMITATIONS. THIS FEATURE IS TRACKING EAST AND STEUBEN TO YATES
COUNTY SHOULD START FEELING THE EFFECTS AROUND 11 PM...WITH AREAS
FURTHER EAST TO FOLLOW. THIS SHOULD BE A RUN AND DONE SITUATION
WITH THE LINEAR TSTMS MAINLY CLEARING OUR EASTERN ZONES BY 2 OR 3
AM...WITH SOME STRAGGLING RAIN AND EMBEDDED THUNDER POSSIBLE AFTER
THAT. SVR WATCH MAY BE EXTENDED EAST WITH TIME...BUT LOW LEVELS
WILL CONTINUE TO STABILIZE AND THIS MAY ALLOW CONVECTION TO BECOME
MORE ELEVATED AND LESS OF A THREAT FOR DMGG WIND. FEATURE SEEMS
PROGRESSIVE WITH LITTLE IN THE WAY OF TRAINING CELLS...SO ANY HVY
RAIN/FLOOD CONCERNS SHOULD BE MINOR AND LIMITED TO URBAN PROBLEMS.
GRIDS/TEXT ALL UPDATED. OTHER PARAMETERS ADJUSTED BUT NO MAJOR
CHANGES TO ESSENCE OF PREV FCST.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPDATED AS OF 3 PM... MAIN STORY MON THROUGH TUE WILL BE SUMMER-
LIKE WX...OWING TO STG UPPER-LVL RIDGE IN PLACE ACROSS THE EASTERN
U.S. IN GENERAL...VERY WARM TEMPS CAN BE ANTICIPATED...ALTHOUGH
WITH RAIN-FREE CONDITIONS MOST OF THE TIME.
AS FOR MON...ANY RESIDUAL CONVECTIVE DEBRIS FROM DECAYING MCS-
TYPE SYSTEM EARLY IN THE DAY...SHOULD BE ON THE WANE. FOR NOW...WE
HAVE ISOLATED POPS THROUGH 14-15Z. AS ALLUDED TO ABV...MUCH OF THE
DAY LOOKS PCPN-FREE...AS WARM MID-LVL TEMPS PUT A LID ON
POTENTIAL TSRA DEVELOPMENT. WE'LL KEEP IN THE MENTION OF ISOLATED
THUNDER LATE IN THE AFTN...MOSTLY NRN/ERN ZONES...AS THE MODELS
HINT AT THE PASSAGE OF A WEAK UPPER-LVL WAVE THIS PD ACROSS
UPSTATE NY/NRN NEW ENG.
IF ANYTHING...THE UPPER RIDGE BUILDS IN MORE STGLY LATE MON
NGT/TUE...SO WE'VE BASICALLY GONE RAIN-FREE THIS PD. MACHINE TEMPS
ON TUE AFTN SUPPORT OUR CURRENT FORECAST OF LOWER 90S IN THE
NORMALLY WARMER VALLEYS...SO WE FOLDED THIS IN WITH A MET/MAV BLEND.
LATE TUE NIGHT/WED...MODEL CONSENSUS BEGINS TO BREAK DOWN THE
RIDGE...AND ALLOW AN UPPER-LVL WAVE/ASSOCD SFC COLD FRONT TO
APPROACH FROM THE NW. SOME TIMING DIFFERENCES ARE EVIDENT...AS THE
GFS HAS THE FROPA OCCURRING MORE SLOWLY (WED AFTN) THAN SOME OF
THE OTHER MODELS. FOR NOW...WE HAVE IN CHC/SCTD POPS FOR SHRA/TSRA
FROM LATE TUE NIGHT THROUGH WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY WEATHER TO START THEN SOME SHOWERS AND THUNDERSTORMS THIS
WEEKEND. COOLER TEMPERATURES BUT NEAR NORMAL FOR EARLY JUNE
WARMING SLOWLY TO BE ABOVE NORMAL LATE IN THE PERIOD. SIMILAR
PATTERN AS THE SHORT TERM WITH AN UPPER LEVEL RIDGE AND SFC HIGH
BUILDING IN FOR THU AND FRI. THE UPPER LEVEL RIDGE WILL NOT BE AS
STRONG AS THIS TUESDAY. FOR NOW HAVE KEPT FRI NGT DRY BUT SOME OF
THE MODELS BRING IN SOME WARM FRONTAL SHOWERS...ESPECIALLY IN THE
WEST. A COLD FRONT TRIES TO MOVE SE INTO THE VERY WARM MOIST AIR
SUNDAY. FOLLOWED HPC AND GMOS.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL BE THE RULE FOR THE MAJORITY OF STATIONS AND
TIMES. SOME ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED IN WRN AND CENT NY. NEAR SYR NOW AND PROBABLY RME ITH
ELM BETWEEN 1 AND 3Z. DO NOT EXPECT CONDITIONS TO DROP TO MVFR
WITH THESE SHOWERS.
BIGGER ISSUE WILL BE THUNDERSTORM COMPLEX OVER WRN LAKE ERIE. THIS
WILL APPROACH AFTER 4Z BUT THE INTENSITY SHOULD BE DIMINISHED.
EXPECT SOME VFR SHOWERS IF IT MAKES IT HERE. SOME SPLITTING
SHOWING ON THE RADAR LOOP NOW. THESE SHOWERS WILL LAST 1 TO 2
HOURS.
LATE TONIGHT SOME MVFR FOG AND POSSIBLY IFR FOG AT BGM. MOST OF
TODAY BGM ASOS WAS REPORTING MVFR HAZE. MONDAY CUMULUS WILL AGAIN
FORM WITH AGAIN THE POSSIBILITY OF AN AFTN SHOWER.
LIGHT SW WINDS WILL BECOME LIGHT AND VARIABLE BY 03Z. MONDAY AFTER
14Z W TO NW WINDS INCREASING TO 5 TO 10 KTS.
OUTLOOK...
MONDAY PM AND TUESDAY...MAINLY VFR...WITH AFTN/EVE TSRA POSSIBLE.
WED...RESTRICTIONS POSSIBLE IN SHRA/TSRA.
WED NGT...MVFR/IFR IN VALLEY FOG.
THU...VFR.
FRI...MVFR POSSIBLE IN AFTN SHRA/TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DJN
NEAR TERM...JAB
SHORT TERM...MLJ
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, May 29, 8:02 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT SUN MAY 29 2011
NYZ015>018-022>025-044-055-310115-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-
902 PM EDT SUN MAY 29 2011
...SEVERE THUNDERSTORM WATCH 399 IN EFFECT UNTIL 1 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ062-PAZ040-044-047-048-072-310115-
SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
902 PM EDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
AN AREA OF THUNDERSTORMS WHICH MAY CONTAIN HEAVY RAIN...STRONG
WINDS AND FREQUENT LIGHTNING WILL MOVE ACROSS UPSTATE NEW YORK
DURING THE OVERNIGHT HOURS. THERE IS A CHANCE THAT SOME STORMS
WILL ALSO PASS THROUGH NORTHEAST PENNSYLVANIA DURING THIS TIME...BUT
THE BULK OF ANY SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE
STATE LINE. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL REMAIN
POSSIBLE TONIGHT.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ009-036-037-045-046-056-057-PAZ038-039-043-310115-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
902 PM EDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
...SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST CENTRAL NEW YORK...
THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA ROUGHLY
BETWEEN THE HOURS OF MIDNIGHT AND 4 AM MONDAY MORNING. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF STRONG DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL AS THEY MOVED FROM NORTHERN
ILLINOIS TO SOUTHERN MICHIGAN. THE POTENTIAL WILL EXIST FOR
DAMAGING WINDS AND HEAVY RAINFALL IN THE AREA OVERNIGHT.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
JAB
In the hours before
Special weather statement, May 29, 8:48 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT SUN MAY 29 2011
NYZ022-300245-
STEUBEN NY-
948 PM EDT SUN MAY 29 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN COUNTY...
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED OVER
CATTARAUGUS COUNTY IN WESTERN NEW YORK...AND MOVING EAST AT 55 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
HORNELL AND ARKPORT AT 1040 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4254 7772 4255 7766 4259 7765 4259 7756
4258 7754 4200 7753 4199 7774 4208 7775
JABThunderstorm Wind, Steuben
- When
- May 29, 9:49 PM EST
- Where
- Steuben County, 0.51 mi W of South Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.300, -77.660
A tree was blown down, blocking Beecher Road.
Thunderstorm Wind, Steuben
- When
- May 29, 10:00 PM EST
- Where
- Steuben County, 0.86 mi SW of Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.320, -77.660
An 80 foot tree was blown down.
Thunderstorm Wind, Steuben
- When
- May 29, 10:06 PM EST
- Where
- Steuben County, 0.51 mi E of Wayland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.570, -77.590
Thunderstorm Wind, Steuben
- When
- May 29, 10:08 PM EST
- Where
- Steuben County, 0.51 mi W of Canisteo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -77.610
Trees and wires were blown down.
Thunderstorm Wind, Steuben
- When
- May 29, 10:10 PM EST
- Where
- Steuben County, 0.51 mi W of South Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.300, -77.660
A large tree was blown down on Flanagan Road.
Thunderstorm Wind, Yates
- When
- May 29, 10:25 PM EST
- Where
- Yates County, Middlesex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.700, -77.270
Trees and wires were blown down.
Thunderstorm Wind, Cayuga
- When
- May 29, 10:50 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.930, -76.570
Thunderstorm Wind, Cayuga
- When
- May 29, 10:50 PM EST
- Where
- Cayuga County, Fleming
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.870, -76.550
Trees and a telephone pole were blown down.
Thunderstorm Wind, Seneca
- When
- May 29, 11:01 PM EST
- Where
- Seneca County, 2.62 mi ESE of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.890, -76.820
A tree was blown down on a camping trailer.
Thunderstorm Wind, Cayuga
- When
- May 29, 11:12 PM EST
- Where
- Cayuga County, 0.86 mi NW of Union Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.840, -76.690
A tree was blown down on Homer Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Michigan, May 29, 20112 injured · $30 million · EF0 · 8 events
- Hail and Damaging Winds in Iowa, May 29, 20111 death · $15,000 · 1 in hail · 13 events
- Heat in Mississippi, May 29, 20111 death · 1 event
- Hail and Damaging Winds in Ohio, May 29, 20115 injured · $526,000 · 1.75 in hail · 18 events
- Tornado and Damaging Winds in Michigan, May 29, 2011$233,000 · EF1 · 35 events
- Wildfire in Texas, May 29 to 30, 20113 injured · $800,000 · 1 event
- Hail and Damaging Wind in Kansas, May 29, 2011$1.1 million · 2 in hail · 10 events
- Flash Flooding and Flooding in Illinois, May 29, 2011$555,000 · 1 in hail · 17 events
- Wildfire in Texas, May 29 to 30, 2011$800,000 · 1 event
- Damaging Winds in New York, May 29, 2011$184,000 · 56 kt wind · 19 events
- Hail and Damaging Wind in Nebraska, May 29, 2011$365,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Iowa, May 29, 2011$148,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306168, 306172, 306167, 306165, 306166, 306169, 306173, 306174, 306171, 306170.